Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 61, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jun 23, 2021, 9:54 AM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 9:54 AM EDT (13:54 UTC)
- Expired
- Jun 23, 2021, 10:27 AM EDT
- In force
- 33 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 63 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 1.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 431 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781
WHUS52 KKEY 231354
SMWKEY
GMZ032-033-035-231500-
/O.NEW.KKEY.MA.W.0061.210623T1354Z-210623T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
954 AM EDT Wed Jun 23 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 1100 AM EDT.
* At 954 AM EDT, a strong thunderstorm was located 20 nm west of
Northwest Cape Sable, moving southwest at 5 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent intense lightning, and blinding downpours.
* The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2521 8153 2515 8152 2511 8149 2510 8148
2496 8155 2514 8177 2527 8153
TIME...MOT...LOC 1354Z 038DEG 6KT 2518 8154
HAIL...0.00IN
WIND...>34KTS
$$
NB1 follow-up statement
730
FZUS72 KKEY 231427
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
1027 AM EDT Wed Jun 23 2021
GMZ032-033-035-231435-
/O.CAN.KKEY.MA.W.0061.000000T0000Z-210623T1500Z/
1027 AM EDT Wed Jun 23 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
The thunderstorm has weakened, however, boaters should still take
precautions for occasional cloud to surface lightning strikes.
LAT...LON 2521 8153 2515 8152 2511 8149 2510 8148
2496 8155 2514 8177 2527 8153
TIME...MOT...LOC 1423Z 038DEG 6KT 2514 8158
$$
NBWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 23, 4:57 AM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 23, 4:57 AM EDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Key West FL 457 AM EDT Wed Jun 23 2021 .DISCUSSION... An upper-level composite analysis this morning shows the Florida Keys and adjacent coastal waters between multiple upper-level synoptic-scale features. A long-wave trough extended from eastern Canada to the northeastern Gulf of Mexico, a deep layer mean anticyclone was centered over the western North Atlantic, with a ridge extending westward to about the Bahamas, and a tropical upper-tropospheric trough (TUTT) cell was meandering near western Cuba. A residual Saharan Air Layer (SAL) plume covered the northwestern Caribbean Sea, Yucatan Channel, and southern Gulf of Mexico, and was associated with rather steep mid-level lapse rates across this region. The surface air mass of course is maritime tropical, and current air temperatures in most Keys island communities are holding in the lower 80s, with dewpoint temperatures in the mid 70s. At the surface, a high pressure cell was centered over the Atlantic, with a ridge extending westward across the Florida Peninsula and Gulf of Mexico. The Florida Keys are positioned for the moment just south of the ridge axis in weak to moderate gradient flow and light to gentle east/southeast breezes. The thermodynamic environment certainly is supportive of deep, moist convection, with the primary limiting factor being the lifting of near-surface air to the level of free convection. The moist layer has deepened during the last 24 hours, and the atmosphere is very (conditionally) unstable thanks to the presence of the lingering SAL plume aloft. Nevertheless, slow-moving mesoscale boundaries and convergence zones have only been able to initiate isolated showers and thunderstorms overnight. The forecast for the next few days hinges on the evolution a complex upper-air pattern. Numerical weather prediction machine models suggest an accumulation of cyclonic vorticity aloft over the service area with time, from both midlatitude (cutoff low from baroclinic trough) and tropical (TUTT cell) sources, leading to modest height falls and some forcing for ascent. The weak boundary-layer flow near the ridge axis will ensure that terrain- induced differential heating circulations, as well as convective outflow, will play significant roles in convective initiation, mode, and evolution as well. Statistical guidance has consistently shown above-average rain and thunder chances for today through at least Friday, associated with these changes, and we agree that a somewhat cloudier/wetter pattern is likely (on and off) during this time, although individual rain/storm episodes will be very difficult to time. The surface high pressure cell gradually will re-form northward, then intensify and expand, resulting in freshening easterly flow, with nocturnal surges likely beginning later tonight, but especially Thursday night and perhaps Friday night as well. The local digital forecast database has been updated, and derived products are being formulated and transmitted right now. && .MARINE... No watches, warnings, or advisories are in effect for Florida Keys coastal waters zones. An expansive high pressure cell from the western North Atlantic to the southeastern United States will be the primary driver of local winds and seas through the week. The shape and location of the associated high pressure ridge across the Florida Peninsula will fluctuate, resulting in east to southeast breezes undergoing peaks and lulls across Florida Keys coastal waters, from today through Sunday. Both rain and thunderstorm chances will increase today and tonight, with winds and seas higher in and near scattered thunderstorms, from today through Friday. && .AVIATION... VFR conditions will prevail at both terminals through 06z/24th. A cumulus cloud line is expected to form late in the morning or early afternoon with convection from the mainland possible this evening. VCTS has been added to the TAFs for both island terminals for much of the day, however there is still quite a bit of uncertainty in regards to timing and exact location for convection. Otherwise, winds will shift from the southeast to more northeast to east tomorrow evening. && .CLIMATE... On this day in 1877, the daily record rainfall of 1.84 inches was recorded in Key West. Rainfall records date back to 1871. && .PRELIMINARY POINT TEMPS/POPS... Key West 89 80 88 80 / 40 40 60 50 Marathon 91 81 88 80 / 40 40 60 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Kasper Aviation/Nowcasts....Williams Data Acquisition.....KR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 23, 5:13 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 513 AM EDT Wed Jun 23 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-241000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 513 AM EDT Wed Jun 23 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected. The primary thunderstorm hazard will be lightning strikes. A secondary thunderstorm hazard will be locally strong wind gusts of 30 to 40 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered thunderstorms are expected. The primary thunderstorm hazard will be lightning strikes. A secondary thunderstorm hazard will be locally strong wind gusts of 30 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Kasper
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:09 AM EDT | Special Marine Warning | KEY | 66 min | |
| Jun 23, 9:23 AM EDT | Special Marine Warning | KEY | 52 min | |
| Jun 23, 6:25 PM EDT | Special Marine Warning | KEY | 35 min | |
| Jun 23, 7:03 PM EDT | Special Marine Warning | KEY | 27 min | |
| Jun 23, 7:27 PM EDT | Special Marine Warning | KEY | 33 min | |
| Jun 23, 7:56 PM EDT | Special Marine Warning | KEY | 13 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.